Alert archive / Michigan / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 137, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Aug 23, 2008, 1:23 PM EDT for Alpena County, Montmorency County, Michigan. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2008, 1:23 PM EDT (17:23 UTC)
- Expired
- Aug 23, 2008, 2:10 PM EDT
- In force
- 47 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
Counties Alpena County, MI, Montmorency County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 1:38 PM EDT | TSTM WND DMG | 7 Nw Hillman, MI | LARGE TREE DOWNED NEAR LONG LAKE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 5.4 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 832 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 508 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KAPX 231723
SVRAPX
MIC007-119-231830-
/O.NEW.KAPX.SV.W.0137.080823T1723Z-080823T1830Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
123 PM EDT SAT AUG 23 2008
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MONTMORENCY COUNTY IN NORTHERN LOWER MICHIGAN...
ALPENA COUNTY IN NORTHERN LOWER MICHIGAN...
* UNTIL 230 PM EDT
* AT 119 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR BRILEY TOWNSHIP...OR 5 MILES
WEST OF ATLANTA...MOVING EAST AT 49 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HILLMAN AND FLETCHER POND AROUND 140 PM EDT...
LACHINE AND SPRATT AROUND 150 PM EDT...
ALPENA AROUND 210 PM EDT...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.
LAT...LON 4487 8436 4520 8437 4522 8339 4503 8332
4507 8340 4505 8344 4502 8341 4500 8346
4499 8340 4498 8342 4499 8344 4494 8343
4490 8336 4490 8332 4486 8331 4486 8332
TIME...MOT...LOC 1723Z 266DEG 43KT 4502 8419
$$2 follow-up statements
000
WWUS34 KAPX 231745
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
145 PM EDT SAT AUG 23 2008
MIC007-119-231830-
/O.CON.KAPX.SV.W.0137.000000T0000Z-080823T1830Z/
MONTMORENCY MI-ALPENA MI-
145 PM EDT SAT AUG 23 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR ALPENA AND MONTMORENCY COUNTIES...
AT 144 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HILLMAN...OR 5 MILES
WEST OF LACHINE...MOVING EAST AT 50 MPH.
* LOCATIONS IMPACTED INCLUDE...
LONG RAPIDS...
THE TOWN OF HUBBARD LAKE...
CATHRO...
DEVILS LAKE...
OSSINEKE...
ALPENA...
LAKEWOOD...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.
LAT...LON 4487 8436 4520 8437 4522 8339 4503 8332
4507 8340 4505 8344 4502 8341 4500 8346
4499 8340 4498 8342 4499 8344 4494 8343
4490 8336 4490 8332 4486 8331 4486 8332
TIME...MOT...LOC 1745Z 258DEG 43KT 4511 8382
$$000
WWUS34 KAPX 231810
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
210 PM EDT SAT AUG 23 2008
MIC007-119-231819-
/O.CAN.KAPX.SV.W.0137.000000T0000Z-080823T1830Z/
MONTMORENCY MI-ALPENA MI-
209 PM EDT SAT AUG 23 2008
...THE SEVERE THUNDERSTORM WARNING FOR ALPENA AND MONTMORENCY
COUNTIES IS CANCELLED...
AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS
WEAKENED. THE WARNING HAS THEREFORE BEEN CANCELLED.
ADDITIONAL STRONG STORMS WILL BE MOVING ACROSS NORTHEAST LOWER OVER
THE NEXT ONE TO TWO HOURS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL
MEDIA FOR ANY ADDITIONAL WARNINGS.
LAT...LON 4487 8436 4520 8437 4522 8339 4503 8332
4507 8340 4505 8344 4502 8341 4500 8346
4499 8340 4498 8342 4499 8344 4494 8343
4490 8336 4490 8332 4486 8331 4486 8332
TIME...MOT...LOC 1809Z 258DEG 43KT 4516 8342
$$
MPCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 11:41 AM EDT, 1 hour 42 minutes earlier.
Area forecast discussion, Aug 23, 11:41 AM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1141 AM EDT SAT AUG 23 2008
.SYNOPSIS...ISSUED 701 AM...A COLD WILL CONTINUE ITS TRACK EASTWARD
ACROSS NORTHERN MICHIGAN TODAY WITH A NARROW BAND OF SHOWERS AND
THUNDERSTORMS. IN THE WAKE OF THE FRONT TONIGHT...MUCH COOLER AND
LESS HUMID AIR WILL SURGE INTO NORTHERN MICHIGAN. HIGH PRESSURE WILL
THEN BUILD INTO NORTHERN MICHIGAN ON SUNDAY...AND PROVIDE A PERIOD
OF QUIET AND PLEASANT WEATHER HEADING INTO THE EARLY PART OF NEXT
WEEK.
&&
.SHORT TERM...ISSUED 1141 AM...PUT NUMEROUS SHOWERS AND
THUNDERSTORMS IN THE ZONES AND NOWCASTS AS THE LINE HAS SOLIDIFIED.
WITH THE FREEZING LEVELS ABOVE 14500FT, NOT EXPECTING HAIL. SHEAR
ISNT REAL GREAT EITHER, SO WINDS SHOULD BE WELL BELOW SVR CRITERIA,
BUT CANT RULE OUT A PULSE STORM. RAINFALL FROM SPOTTERS HAS BEEN
ABOUT 1/2 INCH AN HOUR.
LUTZ
&&
.LONG TERM...ISSUED 336 AM...THE FRONTAL BOUNDARY WILL SLIP THROUGH
THE AREA EARLY TONIGHT WITH DRIER AIR FILTERING INTO THE REGION.
HOWEVER...A SECOND WAVE WILL DROP THROUGH NORTHERN MICHIGAN ON
SUNDAY...USHERING IN A STRONGER SURGE OF COOLER AIR. MODELS STILL
HAVE A LOT OF DISCREPANCY ON EXACTLY HOW COLD THINGS GET...BUT IT
SHOULD BE A BRIEF SHOT OF REALLY COOL AIR (850MB TEMPS +4C) THAT
IT WILL BE TOUGH TO REALLY GET LAKE EFFECT PROCESSES
GOING...ESPECIALLY GIVEN THE TIMING DURING THE PEAK HEATING PART OF
THE DAY (SUNDAY AFTERNOON). GOING TO LEAVE THE MENTION OF SPRINKLES
ACROSS EASTERN UPPER MICHIGAN TO ACCOUNT FOR THE POSSIBILITY OF LAKE
EFFECT PROCESSES...BUT BELIEVE MOST PLACES WILL REMAIN DRY.
HIGH PRESSURE BUILDS INTO THE AREA SUNDAY NIGHT AND WILL PROVIDE
SEASONABLE WEATHER THROUGH TUESDAY...WITH VERY COOL NIGHTS (40S) AND
PLEASANT DAYS (HIGHS 70S). ALSO GOING TO SEE AN EXTENDED PERIOD OF
CLOUD FREE SKIES FROM SUNDAY NIGHT THROUGH TUESDAY. THIS WILL
PERHAPS BE ONE OF THE NICER STRETCHES OF WEATHER WE HAVE SEEN THIS
SUMMER.
KAS
&&
.MARINE...ISSUED 1141 AM...WINDS ACROSS NORTHERN LAKE MICHIGAN
CONTINUE TO GUST OVER 20 KNOTS. WINDS MAY COME UP ON THE LAKE HURON
SIDE OF THINGS. WILL HAVE TO LOOK THAT OVER, BUT WILL LEAVE THAT
DOWN FOR NOW.
LUTZ
&&
.AVIATION...ISSUED 701AM...FOR 12Z TAFS...A COLD FRONT WILL PRODUCE
A PERIOD OF MVFR CONDITIONS ACROSS NORTHERN MICHIGAN EARLY THIS
MORNING ALONG WITH A NARROW BAND OF SHOWERS AND THUNDERSTORMS. THIS
ACTIVITY WILL PUSH INTO KPLN/KTVC THIS MORNING...THEN REACH KAPN
THIS AFTERNOON. CONDITIONS WILL RETURN TO VFR AS THE COLD FRONT
EXITS THIS EVENING AND WINDS BECOME WESTERLY...THEN NORTHWESTERLY
TONIGHT.
KAS
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR LMZ341-
342-344>346.
LH...NONE.
LS...NONE.
&&Hazardous weather outlook, Aug 23, 11:20 AM EDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1120 AM EDT SAT AUG 23 2008 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 241115- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 1120 AM EDT SAT AUG 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT NUMEROUS THUNDERSTORMS ARE MOVING AHEAD OF AN APPROACHING COLD FRONT ACROSS NORTHERN MICHIGAN. ALTHOUGH SEVERE WEATHER IS NOT EXPECTED TODAY...A FEW STORMS MAY PRODUCE WIND GUSTS UP TO 40 MPH THIS AFTERNOON ACROSS NORTHEAST LOWER MICHIGAN. THERE IS AN ENHANCED RISK OF RIP CURRENTS TODAY ALONG THE LAKE MICHIGAN COASTLINE...MAINLY ALONG US-2 WEST OF ST IGNACE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTHERN MICHIGAN ON THURSDAY AND FRIDAY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. KAS/LUTZ
In the hours before
Local storm report, Aug 23, 12:51 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1251 PM EDT SAT AUG 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1249 PM HEAVY RAIN HESSEL 46.01N 84.42W
08/23/2008 M1.04 INCH MACKINAC MI TRAINED SPOTTER
2 HR TOTAL THRU 1 PM.
&&
JZThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 12:39 PM EDT | Severe Thunderstorm Warning | APX | Cheboygan, Presque Isle | 66 min |
| Aug 23, 1:10 PM EDT | Special Marine Warning | APX | 65 min | |
| Aug 23, 3:46 PM EDT | Small Craft Advisory | APX | 24 hr | |
| Aug 23, 3:55 PM EDT | Lakeshore Flood Statement | APX | 25 hr | |
| Aug 23, 3:56 PM EDT | Severe Thunderstorm Warning | APX | Arenac, Gladwin, Iosco, Ogemaw | 64 min |
| Aug 23, 4:00 PM EDT | Special Marine Warning | APX | 90 min | |
| Aug 23, 5:29 PM EDT | Special Marine Warning | APX | 61 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.